Alert archive / Virginia / Special Weather Statements in 2021
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Jul 17, 2021, 5:45 PM EDT for Floyd County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 17, 2021, 6:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
County Floyd County, VA
The radar
The Roanoke radar (KFCX), 19 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.8 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted.
112
WWUS81 KRNK 172145
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Sat Jul 17 2021
VAZ017-032-172215-
Patrick-Floyd-
545 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND NORTH CENTRAL PATRICK COUNTIES...
At 544 PM EDT, a strong thunderstorm was located over Willis, moving
east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Floyd...
Willis...
Woolwine...
Rocky Knob Recreation Area...
Rocky Knob Summit...
and Charity.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3682 8052 3690 8052 3698 8023 3688 8022
3687 8023 3687 8022 3678 8022
TIME...MOT...LOC 2144Z 262DEG 17KT 3687 8044
$$
RRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 17, 1:48 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Jul 17, 1:48 PM EDT, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 148 PM EDT Sat Jul 17 2021 .SYNOPSIS... A cold front approaches the area this afternoon with more numerous showers and thunderstorms. This front will move into North Carolina Sunday night. A second front passes through the area Wednesday and Thursday. The passage of this front will introduce slightly cooler temperatures, and lower humidity. && .NEAR TERM /THROUGH SUNDAY/... As 130 PM EDT Saturday... A closed upper level low will move east from the Great Lakes to Lake Erie/Huron this afternoon and evening. An upper level trough will extend south from the low tracking across the Ohio and Tennessee Valleys into this evening. The cold front associated with this system will slowly move to the southeast across the Ohio Valley this afternoon. Since the flow behind the upper trough is zonal, the cold front will not move into our region until Sunday. Jet dynamics with the low is best across northern Virginia into Pennsylvania, but that will not exclude the area from getting some strong to severe storms today. In our area, we will have a lee trough and with the help of afternoon surface heating, numerous storms are possible this afternoon. With moderate to strong instabilities and weak shear, multicellar disorganized storms are expected, gelling into line segments going into this evening. SPC has a Marginal Risk for storms producing damaging wind gusts for the area today. As of writing this discussion, the probability of a Severe Thunder Watch for the area is 20 percent. Some of the storms today will produce heavy rain as PWATS range between 1.50 to 1.80 inches today. These PWATS are around 2 standard deviations above normal for this time of year. Slow moving storms with high rainfall rates could lead to localized flash flooding this afternoon and evening. Overnight tonight, storms and rainfall intensity will wane, but as the front approaches, on-going isolated showers will likely persist into Sunday morning. A second upper level trough will enter the Ohio Valley Sunday. This trough will push the cold front into the area. Today's convection should remove most of the instabilities from the environment so that Sunday's storms will not be as intense. The best chance for moderate to strong convection and heavy rain will be along the NC/VA border southward. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 1230 PM EDT Saturday... A slow moving west-east oriented cold front will sag southward toward the VA/NC border by Sunday night. Broad upper troughing will remain over the eastern U.S. Scattered showers and isolated thunderstorms will remain possible in the overnight along/near the frontal boundary. With daytime heating Monday afternoon, should see more scattered storms develop, with best coverage along and south of the VA/NC border. Most activity diminishing Monday night. Front will continue to drift south and expected to be far enough south where most areas should be dry on Tuesday. An isolated shower/storm possible Tuesday afternoon, mainly confined to North Carolina. Temperatures will remain below normal across the entire area Monday with considerable cloudiness and some rain/storms , but should recover a bit closer to normal by Tuesday as clouds clear and the front moves further south. && .LONG TERM /WEDNESDAY THROUGH FRIDAY/... As of 1240 PM EDT Saturday... Little change expected in the synoptic pattern. Broad upper troughing will persist across the eastern U.S. with the early week frontal system stalling across the southeastern U.S., but remaining close enough to potentially tease the southern parts of the CWA with deeper moisture and possibly a few showers/thunderstorms during afternoon heating. By Wednesday, another frontal system will drop southward from the Great Lakes into the Mid-Atlantic and Ohio Valley. Moisture will be more limited with this system than with the early week frontal system, but given mid-July strong heating and upper troughing/short wave energy, expect scattered showers/thunderstorms to develop during this timeframe. Dry conditions expected Thursday behind the front. Another frontal system approaches in a similar manner by the weekend, once again increasing the chances for rain and thunderstorms for Friday/Saturday. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... As of 145 PM EDT Saturday... Numerous Sub-VFR showers and thunderstorms will develop this afternoon and evening. The highest probability of precipitation will be across the mountains this afternoon then east of the Blue Ridge this evening. Confidence is high on chances but low on timing as storms will be disorganized tracking southwest to the northeast. Storm's intensity and coverage will wane after midnight. Generally southwest winds ranging between 8-12 kts but will be erratic and gusty near thunderstorms this afternoon into this evening. Areas of fog and low clouds will develop late tonight into Sunday morning especially where it rained. Extended Aviation Discussion... Showers/storms will continue into Sunday with sub- VFR ceilings and visibilities. By Tuesday the boundary will be south of the region with cooler and drier weather and a return to widespread VFR conditions. Scattered MVFR storms are possible Wednesday and Thursday. Some drier air will arrive for Friday. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS... NEAR TERM...RCS SHORT TERM...BMG LONG TERM...BMG AVIATION...RCS
Hazardous weather outlook, Jul 17, 4:49 AM EDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 449 AM EDT Sat Jul 17 2021 NCZ001>003-018>020-VAZ007-009>017-WVZ042-181100- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland- Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Mercer- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A strong to severe thunderstorm with damaging winds gusts cannot be ruled out. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible, especially along and west of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today and tonight, mainly this afternoon and evening, for isolated severe storms and a few incidents of flooding or flash flooding. NCZ004>006-VAZ018>020-022>024-032>035-043>047-058-059-WVZ043-044-507- 508-181100- Stokes-Rockingham-Caswell-Craig-Alleghany VA-Bath-Roanoke-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 449 AM EDT Sat Jul 17 2021 This Hazardous Weather Outlook is for north central North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms are expected today and tonight. A few storms could become strong to severe, mainly this afternoon and evening. In addition, locally heavy rainfall leading to localized flooding or flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered showers and thunderstorms will be possible again Monday, mainly near and south of the Virginia/North Carolina border. The main concern with these storms will be localized pockets of heavy rainfall and associated flooding. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Limited spotter activation is possible today, tonight, and again Sunday, mainly during the afternoon and evening, for a few severe storms and a possible incidents of flooding or flash flooding. RAB
In the hours before
Local storm report, Jul 17, 5:04 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
504 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 NNW WESTOVER HILLS 36.63N 79.46W
07/17/2021 PITTSYLVANIA VA PUBLIC
2 TREES DOWN. VIA SOCIAL MEDIA.
&&
SHLocal storm report, Jul 17, 5:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 PM EDT SAT JUL 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNW WESTOVER HILLS 36.63N 79.46W
07/17/2021 M1.00 INCH PITTSYLVANIA VA PUBLIC
VIA SOCIAL MEDIA.
&&
SHSpecial weather statement, Jul 17, 5:10 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
510 PM EDT Sat Jul 17 2021
NCZ001-002-019-172145-
Ashe-Wilkes-Alleghany-
510 PM EDT Sat Jul 17 2021
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL ALLEGHANY...CENTRAL WILKES AND SOUTH CENTRAL ASHE
COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 510 PM EDT, strong thunderstorms were clustered over Wilbar,
moving east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
North Wilkesboro...
Ronda...
Traphill...
Wilbar...
Mc Grady...
Mulberry...
and Stone Mountain State Park.
LAT...LON 3618 8148 3620 8146 3623 8147 3624 8148
3626 8152 3645 8102 3618 8090 3614 8146
TIME...MOT...LOC 2110Z 252DEG 16KT 3624 8132
RRSpecial weather statement, Jul 17, 5:26 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
526 PM EDT Sat Jul 17 2021
VAZ046-059-172200-
Charlotte-Appomattox-
526 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN APPOMATTOX AND NORTHERN CHARLOTTE COUNTIES...
At 526 PM EDT, a strong thunderstorm was located over Red House,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Phenix...
Red House...
Pamplin City...
Madisonville...
Abilene...
Cullen...
and Hixburg.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3704 7877 3716 7885 3720 7882 3721 7885
3722 7886 3737 7860 3734 7860 3732 7863
3727 7868 3720 7869 3719 7868 3719 7864
3717 7864 3714 7859 3715 7855 3713 7852
TIME...MOT...LOC 2126Z 240DEG 25KT 3717 7875
RRSpecial weather statement, Jul 17, 5:39 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
539 PM EDT Sat Jul 17 2021
NCZ003-019-020-172215-
Yadkin-Surry-Wilkes-
539 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SURRY...NORTHEASTERN WILKES AND NORTHWESTERN YADKIN
COUNTIES...
At 538 PM EDT, a strong thunderstorm was located over Dockery, or
near Traphill, moving east at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Elkin...
Jonesville...
Ronda...
Traphill...
Mountain Park...
Hays...
and Pleasant Hill.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3623 8115 3634 8115 3637 8101 3637 8098
3638 8098 3643 8080 3619 8079
TIME...MOT...LOC 2138Z 262DEG 14KT 3627 8108
RRSpecial weather statement, Jul 17, 5:45 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
545 PM EDT Sat Jul 17 2021
VAZ017-032-172215-
Patrick-Floyd-
545 PM EDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL FLOYD AND NORTH CENTRAL PATRICK COUNTIES...
At 544 PM EDT, a strong thunderstorm was located over Willis, moving
east at 20 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Floyd...
Willis...
Woolwine...
Rocky Knob Recreation Area...
Rocky Knob Summit...
and Charity.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3682 8052 3690 8052 3698 8023 3688 8022
3687 8023 3687 8022 3678 8022
TIME...MOT...LOC 2144Z 262DEG 17KT 3687 8044
RRThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:21 PM EDT | Special Weather Statement | RNK | Wythe | 24 min |
| Jul 17, 12:01 PM EDT | Special Weather Statement | RNK | Bedford, Franklin | 29 min |
| Jul 17, 12:26 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 49 min |
| Jul 17, 12:47 PM EDT | Special Weather Statement | RNK | Bedford | 28 min |
| Jul 17, 1:20 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Jul 17, 1:33 PM EDT | Special Weather Statement | RNK | Bedford | 42 min |
| Jul 17, 1:38 PM EDT | Special Weather Statement | RNK | Carroll | 37 min |
| Jul 17, 1:43 PM EDT | Special Weather Statement | RNK | Campbell | 47 min |
| Jul 17, 1:45 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Patrick | 43 min |
| Jul 17, 1:56 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Campbell, City of Lynchburg | 64 min |
| Jul 17, 2:11 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Patrick | 3 hr |
| Jul 17, 2:14 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell | 3 hr |
| Jul 17, 2:37 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte | 53 min |
| Jul 17, 2:45 PM EDT | Special Weather Statement | RNK | Patrick | 30 min |
| Jul 17, 2:47 PM EDT | Special Weather Statement | RNK | City of Martinsville | 28 min |
| Jul 17, 2:53 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 36 min |
| Jul 17, 2:59 PM EDT | Special Weather Statement | RNK | Franklin | 31 min |
| Jul 17, 3:00 PM EDT | Special Weather Statement | RNK | Prince Edward | 15 min |
| Jul 17, 3:16 PM EDT | Areal Flood Advisory | RNK | Franklin | 2 hr |
| Jul 17, 3:24 PM EDT | Special Weather Statement | RNK | Franklin | 36 min |
| Jul 17, 3:27 PM EDT | Special Weather Statement | RNK | Tazewell | 48 min |
| Jul 17, 3:42 PM EDT | Special Weather Statement | RNK | City of Danville | 48 min |
| Jul 17, 3:48 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania, City of Danville | 57 min |
| Jul 17, 3:52 PM EDT | Areal Flood Advisory | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 3:54 PM EDT | Special Weather Statement | RNK | Halifax | 36 min |
| Jul 17, 4:11 PM EDT | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 3 hr |
| Jul 17, 4:17 PM EDT | Special Weather Statement | RNK | Bland, Giles, Smyth, Tazewell | 43 min |
| Jul 17, 4:22 PM EDT | Special Weather Statement | RNK | Charlotte | 23 min |
| Jul 17, 4:26 PM EDT | Special Weather Statement | RNK | Halifax | 34 min |
| Jul 17, 4:47 PM EDT | Special Weather Statement | RNK | Charlotte | 28 min |
| Jul 17, 5:01 PM EDT | Special Weather Statement | RNK | Alleghany, Bath, Craig, Giles, City of Covington | 59 min |
| Jul 17, 5:26 PM EDT | Special Weather Statement | RNK | Appomattox | 34 min |
| Jul 17, 6:04 PM EDT | Special Weather Statement | RNK | Amherst, Botetourt, Montgomery, Roanoke, Rockbridge, City of Buena Vista and 3 more | 56 min |
| Jul 17, 6:19 PM EDT | Special Weather Statement | RNK | Floyd | 26 min |
| Jul 17, 6:25 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 65 min |
| Jul 17, 6:58 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 47 min |
| Jul 17, 7:05 PM EDT | Special Weather Statement | RNK | Patrick | 40 min |
| Jul 17, 7:10 PM EDT | Areal Flood Advisory | RNK | Carroll, Floyd, Grayson, Patrick | 3 hr |
| Jul 17, 7:30 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Campbell, City of Lynchburg | 39 min |
| Jul 17, 7:44 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Grayson, Henry, Patrick | 61 min |
| Jul 17, 1:06 PM EDT | Special Weather Statement | RNK | Surry | 39 min |
| Jul 17, 2:49 PM EDT | Special Weather Statement | RNK | Caswell | 26 min |
| Jul 17, 2:56 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 49 min |
| Jul 17, 4:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:00 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 60 min |
| Jul 17, 5:10 PM EDT | Special Weather Statement | RNK | Wilkes | 35 min |
| Jul 17, 5:39 PM EDT | Special Weather Statement | RNK | Wilkes | 36 min |
| Jul 17, 6:02 PM EDT | Special Weather Statement | RNK | Caswell | 13 min |
| Jul 17, 6:08 PM EDT | Special Weather Statement | RNK | Alleghany, Surry, Watauga, Wilkes | 67 min |
| Jul 17, 6:50 PM EDT | Areal Flood Advisory | RNK | Caswell, Rockingham | 7 hr |
| Jul 17, 7:34 PM EDT | Special Weather Statement | RNK | Yadkin | 26 min |
| Jul 16, 8:16 PM EDT | Special Weather Statement | RNK | Summers | 29 min |
| Jul 16, 8:39 PM EDT | Special Weather Statement | RNK | Monroe | 36 min |
| Jul 17, 4:35 AM EDT | Special Weather Statement | RNK | Greenbrier, Summers | 55 min |
Nearby
Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.